What is the role of antibiotics in the etiology of acneiform eruptions?

Updated: Jul 29, 2019
  • Author: Julianne H Kuflik, MD; Chief Editor: Dirk M Elston, MD  more...
  • Print
Answer

Antibiotics may induce an acute generalized pustular eruption. Penicillins and macrolides are the greatest offenders. Patients usually are febrile with leukocytosis, and the eruption does not usually involve comedones. Other implicated antibiotics include co-trimoxazole, doxycycline, ofloxacin, and chloramphenicol. Other types of medications can also produce an acnelike eruption, including corticotropin, nystatin, isoniazid, itraconazole, hydroxychloroquine, naproxen, mercury, amineptine, [9, 10, 11] the antipsychotics olanzapine and lithium, chemotherapy drugs, and epidermal growth factor receptor inhibitors. [12, 13, 14, 15, 16, 17, 18, 19] For more information, see Drug Eruptions.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!